Alert archive / Hawaii / Winter Storm Warnings in 2017

Winter Storm Warning 2, NWS Honolulu, HI

March 8, 2017Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Mar 8, 2017, 3:29 PM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2017, 3:29 PM HST (01:29 UTC)
Expired
Mar 9, 2017, 3:19 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2017-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2017-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWHW40 PHFO 090129
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
329 PM HST Wed Mar 8 2017

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.Increasing deep-layer moisture and instability are expected to
lead to wintry weather over the Big Island summits tonight and
Thursday.

HIZ028-091430-
/O.UPG.PHFO.WS.A.0002.170309T0400Z-170310T0400Z/
/O.NEW.PHFO.WS.W.0002.170309T0129Z-170310T0400Z/
Big Island Summits-
329 PM HST Wed Mar 8 2017

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

The National Weather Service in Honolulu has issued a Winter
Storm Warning for the Big Island summits...which is in effect
until 6 PM HST Thursday. The Winter Storm Watch is no longer in
effect.

* LOCATION...Big Island summits above 12000 feet elevation.

* HAZARD TYPE...Heavy snow and icing.

* ACCUMULATIONS...Snowfall of 3 to 6 inches possible.

* TIMING...tonight and Thursday.

* IMPACTS...Poor visibility and icy... snow covered roads.

* WINDS...Southwest 30 to 50 mph with gusts to 70 mph.

* VISIBILITIES...Less than 1/4 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet,
and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible. 

&&

$$

Morrison
2 follow-up statements
705 
WWHW40 PHFO 091323
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
323 AM HST Thu Mar 9 2017

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.Deep-layer moisture and instability are expected to bring wintry
weather over the Big Island summits today.

HIZ028-100230-
/O.CON.PHFO.WS.W.0002.000000T0000Z-170310T0400Z/
Big Island Summits-
323 AM HST Thu Mar 9 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* LOCATION...Big Island summits above 12000 feet elevation.

* HAZARD TYPE...Heavy snow and icing.

* ACCUMULATIONS...Snowfall of 3 to 6 inches possible.

* TIMING...Through 6 pm HST this evening.

* IMPACTS...Poor visibility and icy...snow covered roads.

* WINDS...Southwest 30 to 60 mph with gusts to 70 mph.

* VISIBILITIES...Less than 1/4 mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow...
sleet... and ice are expected or occurring. Strong winds are also
possible. This will make travel very hazardous or impossible.

&&

$$
359 
WWHW40 PHFO 100119
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
319 PM HST Thu Mar 9 2017

...WINTER STORM WARNING IS CANCELLED...

HIZ028-100230-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-170310T0400Z/
Big Island Summits-
319 PM HST Thu Mar 9 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Winter
Storm Warning. 

The threat of heavy snow over the summits has diminished.

$$

Burke

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Mar 8, 11:37 AM HST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 8, 11:37 AM HST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1137 AM HST Wed Mar 8 2017

.SYNOPSIS...
Unsettled weather, with heavy rain and thunderstorms, will be
possible through Thursday as strong upper-level disturbances pass
over the island chain. For today, heavy rain is most likely along a
stalled band of moisture currently near Maui and the Big Island.
This band of moisture is then expected to slide northward tonight
and Thursday, potentially shifting the threat of heavy rain to
Oahu, and to a lesser extend, Kauai County. Gradually improving
conditions are expected on Friday, with a more settled weather
pattern expected for the weekend, with light winds bringing humid
conditions.

&&

.DISCUSSION...
A weak high pressure is centered west northwest of Kauai with an
associated ridge about 150 miles north of the Garden Isle. A band
of enhanced moisture remains stretched across Maui County and the
Big Island with drier air over Oahu and Kauai County. The ridge is
generating light to moderate northeast winds over the state.
Morning satellite imagery shows mostly cloudy skies along the
windward coasts and slopes with mostly clear skies elsewhere over
the islands. Some light to moderate showers are accompanying the
windward clouds while a batch of thunderstorms is firing just
northeast of the windward Big Island coastal waters.

Those thunderstorms are firing in response to the low level
moisture pool tapping into upper level instability caused by an
overhead upper trough. The trough has brought a cold pool of air
aloft with 500 mb (near 20 thousand feet) temperatures ranging
from -13 C to -15 C. These much cooler than normal temps aloft
will enhance any low level showers that form today, and locally
heavy rains will be possible with a slight chance of
thunderstorms. Best chances of the more inclement weather will be
along the enhanced moisture boundary over Maui County and the Big
Island. Afternoon land heating will also increase chances for the
heavy rain as heating the air at the surface increases the
vertical temperature gradient. The lower moisture content over
Kauai and Oahu will inhibit most heavy showers from forming but
brief downpours are possible with the afternoon convective
showers.

A shortwave trough at mid and upper levels is expected to move
over the islands this evening and tonight. Water vapor imagery
shows this shortwave trough near 22N166W, as of 930 am HST. The
sharpening shortwave is expected to trigger heavy showers and
thunderstorms along the stalled surface boundary tonight, with
another shortwave doing the same on Thursday. This is expected to
induce a surface trough along the stalled boundary near Maui,
with the trough axis moving north toward Kauai and Oahu before
gradually moving northeast away from the area. The surface trough
will provide a low- level focus for heavy shower development, but
there remains considerable uncertainty as to where the surface
trough axis will develop and then move. A Flash Flood Watch
remains in effect statewide for the ongoing threat of localized
downpours, and a Winter Storm Watch remains in effect for the Big
Island summits starting tonight due to the cold air aloft leading
to the potential for wintry weather. The passage of the shortwave
troughs will also bring strong winds to the Big Island summits,
where a High Wind Warning is in effect.

The upper level features will gradually weaken Thursday night and
Friday, and conditions will improve, but the Flash Flood Watch
may need to be extended to cover the threat of unsettled weather Thursday.
Light and variable winds are expected Friday allowing afternoon
sea breezes to drive interior and upslope clouds and showers, with
lingering instability. A surface ridge will develop over the
islands this weekend and Monday, keeping winds light, with only
limited rainfall expected as the atmosphere becomes dry and
stable due to upper level ridging. Global models are having
difficultly with the long term forecast, but the official forecast
will maintain light trade winds next week until sufficient
evidence points against it.

&&

.AVIATION...
The remnants of a stalled front remain draped across the eastern
third of the state but are expected to gradually erode from the
west. Scattered showers will favor windward portions of all
Islands as weak trade winds build in from the west behind the
front. Isolated thunderstorms will redevelop this afternoon over
Maui and the Big Island and persist through late night. Enhanced
convective activity will continue into Thursday due to a
disturbance aloft. Isolated MVFR conditions are to be expected in
showers and also IFR in thunderstorms, otherwise VFR conditions
will prevail.

No AIRMETs in effect or anticipated at this time.

&&

.MARINE...
The incoming large northwest swell has reached buoy 51001 with
a period maxing out at 17 seconds, a bit above expected. The
Waimea Bay buoy is starting to see hints of this energy, but
expect it to take a few more hours to see the bulk of this swell
building in. A High Surf Warning has been issued for the north
and west facing shores of Niihau, Kauai and Molokai, and north
facing shores of Oahu and Maui. A High Surf Advisory is in effect
for the west facing shores of Oahu and the north facing shores of
the Big Island. With the energy at buoy 51001 coming in a bit
higher, we may need to increase heights, but will be monitoring
the swell as it arrives to make decisions. This northwest swell is
expected to gradually subside on Thursday, but will likely
continue to produce advisory level surf over most north and west
facing shores beyond Thursday. This swell will continue to
diminish from Friday into this weekend.

The northwest swell will produce seas of 10 ft or greater over
exposed waters, so a Small Craft Advisory (SCA) for the western
waters expands to additional waters tonight as the swell fills in.
The SCA will likely be extended into Thursday for most of the
areas.

The background surface winds over the waters surrounding the
Hawaiian Islands will remain relatively light through this
weekend. An unstable airmass over the region will bring locally
heavy downpours and isolated thunderstorms through Thursday.
Mariners should be aware that any thunderstorms they encounter
will be capable of producing locally strong wind gusts, frequent
lightning, and reduced visibilities during the next couple of
days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

High Surf Warning until 6 AM HST Thursday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory from 6 PM this evening to 6 AM HST Thursday
for Big Island North and East.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Winter Storm Watch from 6 PM HST this evening through Thursday
afternoon for Big Island Summits.

Small Craft Advisory from 6 PM this evening to 6 AM HST Thursday
for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward
Waters-Alenuihaha Channel-Big Island Windward Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters.

&&

Morrison...Discussion
Marine...MBallard
Aviation...Bedal

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 3:33 PM HSTSpecial Marine WarningHFO42 min
Mar 8, 4:12 PM HSTSpecial Marine WarningHFO48 min
Mar 8, 4:58 PM HSTSpecial Marine WarningHFO47 min
Mar 8, 5:39 PM HSTSpecial Marine WarningHFO51 min
Mar 8, 5:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 6:25 PM HSTSpecial Marine WarningHFO2 hr
Mar 8, 7:22 PM HSTSpecial Marine WarningHFO113 min
Mar 9, 9:52 AM HSTSpecial Marine WarningHFO113 min
Mar 9, 10:50 AM HSTSpecial Marine WarningHFO115 min
Mar 9, 12:39 PM HSTSpecial Marine WarningHFO96 min
Mar 9, 1:46 PM HSTSpecial Marine WarningHFO119 min

Nearby

Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.